THE PHILIPPINE PHARMACISTS ASSOCIATION, INC.


Blog

view:  full / summary

Medication errors associated with levothyroxine products

Posted by philpharmass on September 3, 2009 at 8:36 AM Comments comments (26)

 

FDA Advise-ERR: Medication errors associated with levothyroxine products

 

From the September 6, 2000 issue, ISMP Medication Safety Alert

 

PROBLEM: Over the years, numerous medication errors associated with levothyroxine products have been reported to FDA or published in the literature. Some have resulted in serious patient harm, including death. To better understand the causes of these errors, FDA's Office of Post-marketing Drug Risk Assessment (OPDRA) recently reviewed reported and published incidents. Most errors involved confusion between LANOXIN (digoxin) and levothyroxine, especially before the brand name, LEVOXINE, was changed to LEVOXYL to reduce the likelihood of confusing these two drugs. Nevertheless, the generic name, levothyroxine, can resemble Lanoxin, especially when orders are poorly handwritten. The risk of an error is also heightened because both drugs are prescribed for chronic use, have a similar daily dosing regimen, and have overlapping dosage strengths of 0.125 mg. Some of the errors involved dispensing and administering an incorrect dose of levothyroxine, most often a 10-fold overdose after a decimal point had been misinterpreted. Abbreviations used during the prescribing process have also played a role. In one case, a prescription for SYNTHROID (levothyroxine) "QD" was misinterpreted as "QID." In another case, the abbreviations "mcg" and "mg" were confused with each other and a patient who had been taking Synthroid 25 mcg orally each day received a fatal IV dose of Synthroid 25 mg prior to surgery. In another reported error, unclear product labeling led to a two-fold overdose of IV Synthroid. Manufacturer labeling states that the product, a lyophilized powder of 200 or 500 mcg, is supplied in a 10 mL vial. This refers to the size of the glass vial but the product is supposed to be reconstituted with 5 mL of diluent, resulting in a final concentration of approximately 40 or 100 mcg per mL. Although only 5 mL of diluent was used, the pharmacist miscalculated using 10 mL as the final volume, yielding an incorrect concentration of 50 mcg per mL. The patient received 1 mL (100 mcg), not the correct dose of 0.5 mL (50 mcg).

 

SAFE PRACTICE RECOMMENDATION: To reduce the risk of an error, prescribers should print all orders for Lanoxin and levothyroxine and include the purpose for each drug on all prescriptions. Both the mg dose and the mcg conversion should be listed in all levothyroxine orders and on product labels, such as "levothyroxine 100 mcg (0.1 mg)" or "Synthroid 0.1 mg (100 mcg)." Always write a leading zero for doses less than 1 mg to avoid misinterpreting a dose of "Synthroid .025 mg" as "Synthroid 0.25 mg." Never include trailing zeros (e.g., Synthroid 25.0 mcg), as the order may be misread (e.g., Synthroid 250 mcg). Pharmacists should consider storing one of the products in a separate section of the pharmacy to break the usual pattern when filling prescriptions. It's also important to carefully restock unit-dose bins when either Lanoxin or levothyroxine doses are returned to the pharmacy. Patients can also help prevent errors. Make sure they understand the risk of an error if prescribed either Lanoxin or levothyroxine and encourage them to verify the drug and dose with the pharmacist when dispensing prescriptions.


Rss_feed

Upcoming Events

No upcoming events

Recent Videos

2253 views - 0 comments
5383 views - 1 comment

PPhA Chat Box

PPhA Social Media


 


Contact Us

 

 

Web Access Counter